MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TNDM BP SHL/XLPE LNR 40OD 26ID; PRSTHSIS,HIP,SMI-CNSTRND,MTAL/CRAMIC/PLYMR,CMNTDORNON-PORS,UNCMNT

SMITH & NEPHEW, INC. TNDM BP SHL/XLPE LNR 40OD 26ID; PRSTHSIS,HIP,SMI-CNSTRND,MTAL/CRAMIC/PLYMR,CMNTDORNON-PORS,UNCMNT
Catalog Number 71342608
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 08/17/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery will be scheduled since the head of tandem bipolar was dislocated.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.A lab analysis conducted during this investigation noted that the damage was observed on the outer articulating surface of the femoral head and a gouge was observed on the inferior side of the head.This was likely caused by contact with the shell after the reported dislocation or during removal.In order for the head to dissociate with the shell/liner, it must pass through the poly locking ring.It was determined that the diameter of the femoral head was larger than the inner diameter of the locking ring by stacking the components.This suggests that femoral head was large enough to be locked in place by the poly locking ring, as designed.A supplemental evaluation of the head using sem/eds revealed elements of cobalt.Given the tandem shell component is made of cobalt chromium alloy, this is evidence of the head and shell coming into contact.A dimensional inspection was performed on the devices.Id bore of the tandem was verified as acceptable per the inspection criteria.The retaining ring measured within specification for all measured features.It is unknown if the ring was damaged during surgery.The damage/deformation at several features of the devices would not allow for accurate measurement.A clinical analaysis noted that based on the provided imaging, the root cause of the reported dislocation could not be determined.No material or manufacturing deviations were observed in this investigation.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
TNDM BP SHL/XLPE LNR 40OD 26ID
Common Device Name
PRSTHSIS,HIP,SMI-CNSTRND,MTAL/CRAMIC/PLYMR,CMNTDORNON-PORS,UNCMNT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7869421
Report Number1020279-2018-01800
Device Sequence Number1337917
Product Code LZO
UDI-Device Identifier03596010488916
UDI-Public03596010488916
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/06/2026
Device Catalogue Number71342608
Device Lot Number16GM05396
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/17/2018
Supplement Date Received by Manufacturer08/17/2018
08/17/2018
08/17/2018
Initial Report FDA Received Date09/12/2018
Supplement Report FDA Received Date10/09/2018
10/12/2018
05/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4); (B)(4)
Outcome Attributed to Adverse Event Other; Required Intervention;